Texas, 2021

Drought in Texas, January 1 to 31, 2021

January 1 to 31, 2021 · NWS AMA · 5 events in 5 counties and zones

Impacts to agriculture continued across the combined Oklahoma and Texas Panhandle through the month of January due to drought especially in the northwest, southwest and southeast. Emergence of small grain plantings was limited during the month leading to very few cattle in pasture.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Impacts to agriculture continued across the combined Oklahoma and Texas Panhandle through the month of January due to drought especially in the northwest, southwest and southeast. Emergence of small grain plantings was limited during the month leading to very few cattle in pasture. Subsoil and topsoil moisture remained short to very short at the end of the month. For the southwest Texas Panhandle the Exceptional (D4), Extreme (D3), and Severe (D2) drought conditions were creating a potential forage deficit toward the end of January. This led to increased demand and increase prices for forage silage. Wheat crop will most likely not be harvested for grain but instead farmers will most likely cash in on diverse forage options for livestock producers. Similar conditions are being felt elsewhere where drought conditions remain in D2 and above.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 31, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1053 PM CST Thu Dec 31 2020

.AVIATION...
06Z TAF Cycle

VFR conditions are expected at all three TAF sites through 06Z
Saturday. Decided to leave out mention of light snow at the
Amarillo TAF site as confidence low at this time. We will continue
to monitor and update if necessary. North and northwest winds 5 to
15 knots will become 10 to 20 knots with some gusts after about
16Z to 20Z Friday and then diminish again to 5 to 15 knots after
about 00Z to 02Z Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 511 PM CST Thu Dec 31 2020/

UPDATE...The upper low that we are tracking this evening has
ejected out of Mexico and is now about 50 miles north of San
Antonio, TX. This is a favorable track for our snow chances in the
eastern Texas Panhandle, but also increases the pressure gradient
potential in the southeast Texas Panhandle as the low will track a
little closer than previously thought. Given this, have updated
PoP grids to make slight adjustments to increase them and added a
mention of patchy blowing snow as wind speeds could be 15 to 25
MPH with gusts as high as 35 MPH. Outside of those adjustments,
the rest of the forecast remains on track.

Bieda

AVIATION...00Z TAFs...An upper low to our southeast is expected
to move into Oklahoma this evening. It has brought increasing
cloud cover to the area, with CIG expected to gradually decrease
from 20k ft AGL to around 10k ft AGL. Amarillo has the best
potential to see any snowfall due to the passing disturbance, and
have maintained a 01/06Z to 01/10Z TEMPO group for light snow. As
the system pulls away from the area, and another fast moving
weather system approaches, increasing northerly winds are expected
around 15 to 25 kts with higher gusts.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until noon CST Friday for the following
     zones: Collingsworth...Donley...Gray...Hemphill...
     Lipscomb...Wheeler.

OK...None.

&&

11/14
Hazardous weather outlook, Dec 31, 1:43 PM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
143 PM CST Thu Dec 31 2020

OKZ001>003-TXZ001>020-317-010745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
143 PM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Snow accumulations will be possible tonight into Friday morning
across the eastern and south-central Texas Panhandle where one
to 2 inches of snowfall will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow accumulations will be possible continuing on Friday morning
across the eastern Oklahoma and Texas Panhandles where one to
2 inches of snowfall will be possible. Another round of snow
could occur late Friday into early Saturday morning across the
southern Texas Panhandle, though accumulations are expected to be
minimal at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Bieda

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Wheeler

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Wheeler County continued with severe drought (D2) going into the month of January. Enough precipitation fell to help the western half of the county improve to moderate drought (D1). The eastern half of the county remained in D2 through the month.

Drought, Deaf Smith

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The far southern portion of the county remained in exceptional (D4) drought conditions through the whole month of January. Further north in central portions extreme (D3) drought conditions continued with the northern half of the county seeing at least severe drought (D2) conditions. Areas around the county saw around 0.40 to 0.50 inches of precipitation during the month. Farmers in the area were looking at abandoning winter wheat for grain and turning towards using for silage. This did nothing to improve conditions in drought considering the County has been in a 10 to 12 inch deficit since January 2020.

Drought, Randall County

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Randall County continued to see severe (D2) to extreme (D3) drought conditions during the month of January 2021. Some places across the county saw around half an inch of precipitation during the month of January. However, this did not improve conditions, but only prevented further degradation. There was one wildfire in Randall County during the month due to the extremely dry conditions that combined with a high wind event.

Drought, Armstrong

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Armstrong County continued to see severe (D2) drought conditions during the month in the west up against Randall County. Some severe drought conditions were present in the far southern part of the county through the first two weeks. Some of this area saw a one categorical improvement about half way through the month. Areas in central to eastern Armstrong County saw anywhere between three quarters to an inch of precipitation which is about normal for January to slightly above normal. This helped prevent any further degradation is drought conditions.

Drought, Collingsworth

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Collingsworth County remained in severe drought (D2) conditions through the first three weeks of Jan. There also was a small section in the far southeast corner of the county that was in extreme drought (D3). This all changed by the end of week three as areas around the county received close to three quarters of an inch of rainfall in one event on the 24th. The county was able to see one categorical improvement across the vast majority of the county going into the final week of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939978, 939979, 939980, 939981, 939982.